North Dakota, 2012

Hail and Damaging Winds in North Dakota, August 24, 2012

August 24, 2012 · NWS BIS · 21 events in 6 counties and zones

Severe Thunderstorm Watch number 588 was in effect during this event. A surface cold front pushing east across central North Dakota was the focus for strong to severe thunderstorms during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 588 was in effect during this event.

A surface cold front pushing east across central North Dakota was the focus for strong to severe thunderstorms during the late afternoon and evening hours. Severe convection was supported by a shortwave trough lifting through the northern high plains region. There was also ample wind shear and instability. Numerous reports of hail and severe thunderstorm wind gusts were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 3:19 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 24, 3:19 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
419 PM CDT FRI AUG 24 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
THE MAIN FORECAST ISSUES ARE SEVERE WEATHER POTENTIAL THROUGH THIS
EVENING AND FIRE WEATHER CONCERNS. EXPECTING SOME POTENTIAL FOR
SEVERE STORM INITIATION THROUGH THE LATER AFTERNOON AND EVENING
HOURS...DESPITE RATHER LIMITED INSTABILITY. SEE LATEST SWOMCD FOR
ADDITIONAL DETAILS. THINKING MOST FAVORABLE AREAS WILL BE ALONG
AND EAST OF HIGHWAY 83.

HAVE OPTED TO CONTINUE RED FLAG WARNING FOR ALL OF THE WESTERN
THROUGH SOUTH CENTRAL COUNTIES THROUGH MID EVENING. AFTERNOON RH
IS NOT AS LOW AS PREVIOUSLY EXPECTED ACROSS THE NORTHWEST COUNTIES
LATE THIS AFTERNOON...BUT DID NOT FEEL COMFORTABLE DROPPING THE
WARNING WITH THE IMPENDING GUSTY WEST WINDS. WILDFIRES CONTINUE
IN ROUGH TERRAIN ACROSS PORTIONS OF SLOPE COUNTY...AND A FIRE IS
ALSO EVIDENT ON SATELLITE IMAGERY IN FAR SOUTHERN SIOUX COUNTY.
LOOKING AHEAD TO SATURDAY...STILL GETTING VERY HIGH FIRE DANGER
INDEX VALUES ACROSS MUCH OF THE FORECAST AREA...IN PARTICULAR
NORTHWEST COUNTIES. AFTERNOON TEMPERATURES WILL BE COOLER...BUT
THE WEST WIND WILL BE RATHER STRONG. NOT ENOUGH CONFIDENCE AT THIS
TIME TO UPGRADE FIRE WEATHER WATCH TO A RED FLAG WARNING...AND WILL
LET LATER SHIFTS RE-EVALUATE. DRY AND COOLER CONDITIONS WILL
CONTINUE SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH FRIDAY...

THE MODELS BUILD AN UPPER LEVEL RIDGE OVER THE ROCKIES SUNDAY AND IT
APPROACHES THE WESTERN PLAINS/DAKOTAS EARLY NEXT WEEK. THERE IS A
HINT OF A BREAKDOWN IN THE RIDGE BY LATE NEXT WEEK...BUT THE MODELS
DIVERGE IN THEIR SOLUTIONS AND CONFIDENCE LOW ON THE TIMING AND
DEVELOPMENT OF THE SHORTWAVE MOVING THROUGH THE WESTERLIES. THUS
HAVE KEPT THE FORECAST MAINLY DRY WITH ONLY A FEW PERIODS OF SLIGHT
CHANCE MENTIONS.

A GRADUAL WARMUP SUNDAY (HIGHS IN THE 80S) THROUGH TUESDAY (HIGHS 85
TO 95)...THEN MODERATING TEMPERATURES THROUGH THE END OF THE WEEK.

&&

.AVIATION...
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS EXTENDED FROM NEAR
KISN TO KMOT TO NEAR KJMS. SURFACE LOW PRESSURE WAS OVER THE FAR
WESTERN BORDER OF ND AND SD WITH A TROUGH EXTENDING FROM THE LOW TO
NEAR KHEI TO NEAR KDIK TO EAST OF KISN. MEANWHILE A COLD FRONT
EXTENDED NORTHWARD ALONG THE ND/MT BORDER AND INTO ANOTHER LOW IN
CENTRAL SASKATCHEWAN. THE SLOW-MOVING COLD FRONT WILL MOVE EAST FROM
WESTERN NORTH DAKOTA TO THE JAMES RIVER VALLEY TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL FORM ALONG AND EAST OF THE TROUGH AND
IN THE VICINITY OF THE FRONT THIS AFTERNOON AND TONIGHT. GUSTY SOUTH
WINDS AHEAD OF THE TROUGH AND GUSTY WEST WINDS EXPECTED THIS EVENING
AT KISN/KDIK TO SPREAD EAST AS THE COLD FRONT MOVES EAST ACROSS THE
STATE. VFR AT ALL TAF SITES THROUGH THE TAF PERIOD...WITH VCTS AT
KBIS/KMOT THROUGH 02Z...AND AT KJMS MAINLY AFTER 22Z THROUGH 06Z.
SHOULD THE FRONT/TROUGH MOVE SLOWER...MAY NEED TO KEEP VCTS GOING
FOR KBIS/KMOT/KJMS LONGER...CONFIDENCE LOW IN SPEED OF TROUGH/FRONT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR NDZ001>003-009>011-017>021-031>034-040>045.

RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR
NDZ001-009-017-018-031>033-040>045.

&&

SHORT TERM...RK
LONG TERM/AVIATION...JV
Hazardous weather outlook, Aug 24, 12:04 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
104 PM CDT FRI AUG 24 2012

NDZ001-009-017-018-031>033-040>045-251815-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
104 PM CDT FRI AUG 24 2012 /1204 PM MDT FRI AUG 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR WESTERN INTO SOUTH CENTRAL NORTH
DAKOTA THIS AFTERNOON AND EVENING. STRONG WINDS...LOW RELATIVE
HUMIDITY AND DRY FUELS WILL CREATE VERY HIGH FIRE DANGER.

SCATTERED THUNDERSTORMS ARE FORECAST ACROSS WESTERN NORTH DAKOTA
THIS AFTERNOON AND TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW
ACROSS THE WEST...BUT SEVERE STORMS WILL BE POSSIBLE SOUTH CENTRAL
DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR FAR WESTERN NORTH DAKOTA
SATURDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON AND EVENING.

NDZ002-003-010-011-019>021-034-251815-
BURKE-RENVILLE-MOUNTRAIL-WARD-MERCER-OLIVER-MCLEAN-MORTON-
104 PM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTH CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME
STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

A FIRE WEATHER WATCH IS IN EFFECT FOR SATURDAY...GENERALLY ALONG
AND WEST OF HIGHWAY 83. STRONG WINDS...LOW RELATIVE HUMIDITY AND
DRY FUELS MAY CREATE VERY HIGH FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-251815-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
104 PM CDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME
STORMS IN CENTRAL AND EASTERN NORTH DAKOTA MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE
FOR SEVERE WEATHER WILL BE IN THE LATE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THEY ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

RK

In the hours before

Special weather statement, Aug 24, 3:57 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT FRI AUG 24 2012

NDZ011-012-019-021-022-242300-
MCHENRY-MCLEAN-MERCER-SHERIDAN-WARD-
457 PM CDT FRI AUG 24 2012

...SPECIAL WEATHER STATEMENT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN MERCER COUNTY...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FORT STEVENSON STATE PARK...                FALKIRK...
  UNDERWOOD...          GARRISON...           COLEHARBOR...
  TURTLE LAKE...        MAX...                BENEDICT...
  STRAWBERRY LAKE...    RUSO...               LOGAN...
  SAWYER...             BUTTE...              VOLTAIRE...
  VELVA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY

The radar

The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

17 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
August 24, 4:07 PM CST to 4:12 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.290, -101.620

Hail, McLean

When
August 24, 4:34 PM CST to 4:42 PM CST
Where
McLean County, 4.84 mi S of Riverdale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.430, -101.370

Hail, McLean

When
August 24, 4:53 PM CST to 4:58 PM CST
Where
McLean County, 0.69 mi S of Coleharbor
Measured
1.25 in hail
Reported by
Public
Coordinates
47.540, -101.220

Hail, McLean

When
August 24, 4:54 PM CST to 4:59 PM CST
Where
McLean County, 0.83 mi NW of Washburn
Measured
0.75 in hail
Reported by
Public
Coordinates
47.290, -101.030

Hail, Ward

When
August 24, 5:00 PM CST to 5:07 PM CST
Where
Ward County, 5.25 mi SW of Surrey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.170, -101.200

Hail, Ward

When
August 24, 5:04 PM CST to 5:11 PM CST
Where
Ward County, 5.6 mi S of Surrey
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.150, -101.150

Hail, Ward

When
August 24, 5:06 PM CST to 5:12 PM CST
Where
Ward County, 0.69 mi N of Surrey
Measured
1 in hail
Reported by
Public
Coordinates
48.240, -101.130

Hail, Ward

When
August 24, 5:13 PM CST to 5:19 PM CST
Where
Ward County, 0.69 mi N of Surrey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.240, -101.130

Hail, Ward

When
August 24, 5:18 PM CST to 5:23 PM CST
Where
Ward County, 2.3 mi E of Minot
Measured
0.88 in hail
Reported by
Public
Coordinates
48.230, -101.230

Hail, Burleigh

When
August 24, 5:28 PM CST to 5:33 PM CST
Where
Burleigh County, 7.25 mi NE of Wilton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.250, -100.700

Thunderstorm Wind, Burleigh

When
August 24, 5:30 PM CST to 5:35 PM CST
Where
Burleigh County, 5.6 mi NNW of Regan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.220, -100.590

A trained spotter reported a severe thunderstorm wind gust.

Thunderstorm Wind, Burleigh

When
August 24, 6:04 PM CST to 6:09 PM CST
Where
Burleigh County, 12.44 mi N of Wing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.310, -100.280

Small tree branches were down. Nickel sized hail accompanied the strong winds.

Thunderstorm Wind, Kidder

When
August 24, 6:05 PM CST to 6:10 PM CST
Where
Kidder County, 10.13 mi NNW of Tuttle
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
47.280, -100.080

The strong winds blew shingles off of a roof.

Hail, Wells

When
August 24, 6:30 PM CST to 6:35 PM CST
Where
Wells County, 1.56 mi ENE of Chaseley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.460, -99.770

Hail, Burleigh

When
August 24, 6:55 PM CST to 7:05 PM CST
Where
Burleigh County, 2.51 mi SE of Sterling
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.790, -100.250

No damage was reported with the large hail.

Hail, Wells

When
August 24, 7:10 PM CST to 7:15 PM CST
Where
Wells County, 1.16 mi SE of Heaton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.470, -99.510

Hail, Burleigh

When
August 24, 7:15 PM CST to 7:20 PM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
0.88 in hail
Reported by
Public
Coordinates
46.840, -100.140

Thunderstorm Wind, Burleigh

When
August 24, 7:15 PM CST to 7:20 PM CST
Where
Burleigh County, 0.84 mi SW of Driscoll
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.840, -100.140

Nickel size hail accompanied the strong winds.

Hail, Kidder

When
August 24, 7:30 PM CST to 7:35 PM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.850, -99.920

Hail, Kidder

When
August 24, 7:30 PM CST to 7:35 PM CST
Where
Kidder County, 4.17 mi N of Steele Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.910, -99.990

Hail, Kidder

When
August 24, 7:50 PM CST to 7:55 PM CST
Where
Kidder County, 5.85 mi NW of Dawson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.920, -99.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397726, 397728, 397729, 397730, 397732, 397733, 397735, 397736, 397738, 397740, 397741, 397742, 397743, 397779, 397780, 397781, 397782, 397784, 397785, 397786, 397787.